Ms. O’Sullivan is a 65-year-old woman who arrived in the PACU 30 minutes ago following a right colectomy. She was extubated in the operating room. Her vitals are: BP 140/90, pulse 120 (regular), respiratory rate 30, temperature 37.5°C, and finger oximetry 80%. She is anxious and agitated and says that she wants to “leave right now and go home.”
1. Until proven otherwise, what is the cause of agitation and/or disorientation in the postoperative recovery unit?
2. Explain several causes of postoperative hypoxemia.
If you are sitting comfortably reading this chapter, you are using about 3% of your energy in the work of breathing. Interestingly, the “driver” of this lung work is blood acidosis (actually CSF hydrogen ion concentration)—not oxygen. You are exquisitely sensitive to PCO2/pH. If you hold your breath for a minute, at the end of that minute your only wish is for another breath—breathing is high on everyone’s list of fun things to do. However, at the end of a minute of apnea, your PCO2 has risen from 40 mm Hg to only about 48 mm Hg. Therefore, a relatively tiny decrease in arterial pH (or increase in PCO2) translates into a profound stimulus to breathe.
Mrs. O’Sullivan’s respiratory rate has increased to 30. We could attribute this to her “agitation,” but were we to check her arterial blood gas at this time, we would find:
- PO2: 55 mm Hg
- PCO2: 30 mm Hg
- pH: 7.48
- O2 sat: 80%
She has a respiratory alkalosis and is actually “overbreathing.” Her only abnormality is the drop in her hemoglobin saturation (O2 sat) that confers a 20% (100% minus 80%) decrease in arterial oxygen content, which can be completely compensated by a 20% increase in her cardiac output, resulting in a rock stable systemic oxygen delivery. The patient’s agitation has unquestionably pumped up her cardiac output at least the necessary 20%—so, what’s the problem? You decide that “everything is fine,” so you reassure the patient and the nurses and leave to check on another patient.
Fifteen minutes later you get a call that Mrs. O’Sullivan is climbing out of bed, making a lot of noise, and bothering the other patients (and the nurses)—so, “Can we sedate her?”
Warning: if you depress this patient’s respiratory drive with a sedative now, you will receive a follow-up call in 30 minutes that she just suffered a cardiac arrest. Agitation/irritability/confusion in the PACU/ICU is hypoxemia until proven otherwise, and should be cause for alarm! In most of us, the symptoms of hypoxemia are not an alteration in breathing volume/rate/pattern. Acute hypoxemia just makes a patient feel anxious and ...
Pop-up div Successfully Displayed
This div only appears when the trigger link is hovered over.
Otherwise it is hidden from view.